New York, 2003

Lightning Strike in New York, August 16, 2003

August 16, 2003 · NWS BGM · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 16, 2:35 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 16, 2:35 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
335 PM EDT SAT AUG 16 2003

ACTIVE AFTERNOON ACROSS THE AREA...WITH LINES OF TSTORMS DEVELOPING
AHEAD OF AN APPROACHING COLD FRONT. HAVE ISSUED A COUPLE OF SVR
TSTORM WARNINGS FOR HAIL...AND A COUPLE OF FLASH FLOOD WARNINGS IN
NORTHEAST PA. HAIL/FLOODING SHOULD CONTINUE TO BE THE PRIMARY
THREATS SINCE THE WINDS ALOFT ARE WEAK (<30 KTS). THE MODELS ARE IN
DISAGREEMENT ON PRECIP CHANCES TONIGHT. THE ETA/NGM BOTH PRODUCE
QPF TONIGHT INTO SUN MORNING OVER CENTRAL/SRN ZONES IN RESPONSE TO A
SHORTWAVE ROTATING THROUGH THE TROUGH...WHILE THE GFS KEEPS US DRY.
WILL LEAN TOWARDS THE ETA SOLN AND PUT IN CHC POPS TONIGHT OVER
CENTRAL/SRN ZONES. FOG A GOOD BET WITH LIGHT WINDS AND RECENT RAIN...
SO MENTIONED IN ZONES.

SUNDAY..WILL KEEP CHC POPS GOING OVER CENTRAL/SRN ZONES DURING THE
MORNING AND KEEP SKIES MOSTLY CLOUDY THERE. NRN ZONES SHOULD SEE A
LITTLE MORE SUN. HIGHS SHOULD RANGE FROM THE LOWER TO MID 70S.

SUN NIGHT..SKIES WILL GRADUALLY CLEAR FROM NORTH TO SOUTH...WITH
FOG FORMING AGAIN.

MONDAY..SKIES WILL BE MOSTLY SUNNY WITH TEMPS 75-80.

EXTENDED (MON NIGHT-SAT)..AN UPPER LEVEL RIDGE WILL KEEP THE WX WARM
AND DRY TUES-THU. ANOTHER UPPER SYSTEM WILL AFFECT THE AREA FRI-SAT
BRINGING ANOTHER CHANCE OF RAIN.

WORK ZONES OUT. ZONES BY 345 PM.

.BGM...NONE.

DAYS 1-2...VAN AUSDALL
EXTENDED...MSE
Hazardous weather outlook, Aug 16, 2:52 AM EST, 13 hours 8 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-160945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
352 AM EDT SAT AUG 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

NICOSIA

In the hours before

Special weather statement, Aug 16, 12:35 PM EST, 3 hours 25 minutes before
NYZ005-009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-
043-044-047-048-072-162300-

SPECIAL WEATHER STATEMENT- SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE BINGHAMTON NY
135 PM EDT SAT AUG 16 2003

...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH EFFECTIVE UNTIL 700 PM EDT SATURDAY EVENING FOR THE FOLLOWING
COUNTIES...

IN CENTRAL NEW YORK THIS WATCH INCLUDES...

BROOME...CAYUGA...CHEMUNG...CHENANGO...CORTLAND...DELAWARE...
MADISON...ONEIDA...ONONDAGA...OTSEGO...SCHUYLER...SENECA...STEUBEN...
SULLIVAN...TIOGA...TOMPKINS AND YATES.

IN NORTHEAST PENNSYLVANIA THIS WATCH INCLUDES...

BRADFORD...LACKAWANNA...LUZERNE...PIKE...SUSQUEHANNA...WAYNE AND
WYOMING.

LINES OF THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS CENTRAL NEW
YORK AND NORTHEAST PENNSYLVANIA THROUGH THIS AFTERNOON. THE PRIMARY
THREAT WITH THESE STORMS WILL BE VERY HEAVY RAIN... HOWEVER
LOCALIZED WIND GUSTS TO 60 MPH AND LARGE HAIL WILL ALSO BE A
POSSIBILITY.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. A SEVERE
THUNDERSTORM PRODUCES DAMAGING WINDS GREATER THAN 57 MPH AND/OR LARGE
HAIL THREE-QUARTER INCH OR GREATER. BE PREPARED TO TAKE SHELTER IF A
WARNING IS ISSUED OR THREATENING WEATHER APPROACHES.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS
FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR
VISIT OUR INTERNET WEB SITE AT WWW.NWS.NOAA.GOV/ER/BGM.

MSE
Special weather statement, Aug 16, 1:16 PM EST, 2 hours 44 minutes before
PAZ038-039-161915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
216 PM EDT SAT AUG 16 2003

...THUNDERSTORM WITH STRONG GUSTY WINDS AND SMALL HAIL MOVING
THROUGH BRADFORD COUNTY AND WESTERN SUSQUEHANNA COUNTY...

AT 216 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH STRONG GUSTY WINDS AND SMALL HAIL ALONG A LINE
EXTENDING FROM MONTROSE TO ATHENS TO TROY...MOVING SOUTHEAST AT 20
MPH.

THUNDERSTORMS WILL BE NEAR...
WYSOX...TOWANDA AND WEST FRANKLIN AT 230 PM.
WYALUSING AND LE ROY AT 245 PM.
WILMOT AND NEW ALBANY AT 300 PM.

EXPECT HEAVY RAINFALL UP TO ONE INCH PER HOUR...PEA SIZE HAIL AND
BRIEF WIND GUSTS UP TO 40 MPH IN THE PATH OF THE STORM. MOTORISTS
SHOULD WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE
FLOODING.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV

JAB
Special weather statement, Aug 16, 2:05 PM EST, 1 hour 55 minutes before
PAZ043-044-162000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
305 PM EDT SAT AUG 16 2003

...A LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS AND HAIL IS MOVING
INTO THE AREA...

AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS AND HAIL...ALONG A
LINE EXTENDING FROM CARBONDALE TO TUNKHANNOCK TO WYALUSING.....
MOVING SOUTH AT 20 MPH.

STRONG THUNDERSTORMS WILL BE NEAR...
TUNKHANNOCK AND CARBONDALE AT 320 PM.
WAVERLY AND WALLSVILLE AT 330 PM.
WINTON AND WEST SCRANTON AT 345 PM.

THESE THUNDERSTORMS HAVE PRODUCED ONE HALF INCH DIAMETER HAIL AND
WIND GUSTS AROUND 40 MPH OVER SUSQUEHANNA COUNTY AT 2:50 PM. VERY
HEAVY RAINFALL RATES UP TO 2 INCHES PER HOUR HAVE ALSO BEEN REPORTED.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING
ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY
TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO VISIT OUR WEBSITE AT WEATHER.GOV

JAB
Local storm report, Aug 16, 2:48 PM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON, NY
348 PM EDT SAT AUG 16 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    PLAINS                    PA   FLASH FLOODS
08/16/03   LUZERNE                        BASEMENTS FLOODED. CREEK
                                          OVERFLOWING ITS
                                          BANKS.REPORTED BY EMERGENCY
                                          MANAGEMENT

0250 PM    WYALUSING                 PA   WIND DAMAGE
08/16/03   BRADFORD                       TREES DOWN. STRUCTUAL
                                          DAMAGE ALSO
                                          REPORTED.REPORTED BY
                                          EMERGENCY MANAGEMENT

MJC
Special weather statement, Aug 16, 2:58 PM EST, 1 hour 2 minutes before
NYZ062-162045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
358 PM EDT SAT AUG 16 2003

...THUNDERSTORMS WITH HEAVY RAIN AND SMALL HAIL MOVING INTO THE
AREA...

AT 356 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SMALL LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS AND SMALL HAIL
NEAR LIBERTY.....MOVING SOUTHEAST AT 25 MPH.

THUNDERSTORMS WILL BE NEAR...
HASBROUCK AND WOODBOURNE AT 415 PM.
WOODRIDGE AND SOUTH FALLSBURG AT 430 PM.
THOMPSONVILLE AND MOUNTAIN DALE AT 445 PM.

EXPECT HEAVY RAINFALL...HALF INCH DIAMETER HAIL AND BRIEF WIND GUSTS
UP TO 40 MPH POSSIBLE IN THE PATH OF THE STORM.  MOTORISTS SHOULD
WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE
FLOODING.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV

JAB
Special weather statement, Aug 16, 3:22 PM EST, 38 minutes before
PAZ038-162045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
422 PM EDT SAT AUG 16 2003

...THUNDERSTORM WITH HEAVY RAIN AND POSSIBLE SMALL HAIL MOVING INTO
THE AREA...

AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH HEAVY RAINFALL...NEAR TROY AND ALBA...MOVING
SOUTHEAST AT 25 MPH.

THE THUNDERSTORM WITH HEAVY RAINFALL WILL BE NEAR...
LE ROY AT 435 PM
NEW ALBANY AT 445 PM

EXPECT HEAVY RAINFALL...SMALL HAIL AND BRIEF WIND GUSTS OF 35 TO 40
MPH IN THE PATH OF THE STORM.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV

JAB

The radar

The Binghamton radar (KBGM), 49 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Tompkins

When
August 16, 4:00 PM EST
Where
Tompkins County, Dryden
Injuries
1 direct, 0 indirect
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
42.452, -76.474 (the zone’s center; the record gives no point)

Lightning struck a car causing injuries to the driver and damage to the car. The 25 year old woman had pains in her chest and right arm. The car had the damage to the right passenger window, the side view mirror, alternator wires, and one tire.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332527.